Aa
A
A
A
Close
Pain Management Community
9.73k Members
Avatar universal

Anyone tried to stop FLEXERIL after long term use?

I have been prescribed Flexeril for over a year, as a muscle relaxant for long term back and neck pain...  I was told it was a 'safe' drug, and not to worry about it - it was not addicting. Now, after taking it for this long, I have re-read the patient information packet, and see that it is only for short term use, and I cannot find information on how to titrate off.

I get migraine headaches whenever I stop taking it for any length of time, as well as other symptoms...  Can anyone help me with their experience, referrals to information sources, or even to experts who have the infomation I seek?

thank you in advance,  Sassisu
44 Responses
356518 tn?1322267242
One of the side effects of stopping the drug after taking it for a prolonged period is headaches. I would suggest  dose at a small amount each day. How much are you currently taking?
547368 tn?1440545385
Hi Sassisu,

I am glad that you found us at MedHelp. And sorry to hear about your experience with Flexeril. I have not heard of any dependency issues of that drug before. It does make sense that your body can become accustom to any medication.

Have you discussed this with your PCP? As Sandee said I don't know how many you are taking per day not the dose. I think I would just gradually reduce this medication. Are you sure the migraines are related to the discontinuation of the medication....or could their be another factor going on?

I did do some research on www regarding withdrawal from Flexeril. What I found is that "Withdrawal Symptoms" can occur after abrupt cessation of treatment after prolonged administration. I guess a year would qualify. Withdrawal symptoms may include, nausea, headache and malaise. But these are not indicative of addiction. Malaise is a medical term for just feeling punk and tired.

I did not find any information that indicated that the w/d could be dangerous. It sounds as if it is just uncomfortable and will take some time but again I would discuss this with your PCP. He/she may be able to give you something to ease the symptoms.

Good luck to you  and thanks for sharing. I learn every day and this is certainly something I did not know. Take Care, Tuck

1 Comments
How long does the withdraws symptoms last?
Avatar universal
Thank you Sandee and Tuck,  for your quick responses...

I know the addiction/dependence question is probably not at issue, however, I do think that the withdrawal may be related to the flexeril, as I have tried to weed out any other of life's influences as well as I can.  I have been taking two to three 10 mg tablets a day, to help me stay away from Norco, and the rest of the opioid family...  

and now I would like to stopt the flexeril... It is apparently much like the old tricyclic antidepressants imipramine and desipramine... so I wonder what kind of titration was used for them...?

thanks again for you help and support
547368 tn?1440545385
I cannot find anything on Flexeril titratation.  I doubt it has been a major issue because it is not considered to be addictive and obviously it is not a controlled substance.

The old tricyclic's were discontinued by reducing dosage gradually over a several week period. I don't think that Flexeril can be compared to the trycylics, not even close.

I cannot find anything that says you are in any danger if your discontinue Flexeril abruptly....and that's the difference with the other drugs you have mentioned. However I am not a pharmacist and that is who I think you should consult.

You're welcome and good luck. We're here if you need us.
2 Comments
It depends on what else you are taking. each drug mixes with each other drug. Before you know it, you are taking... lots. So you are withdrawing from all of it. I'm withdrawing from Robaxin. I think it makes a great opiod/muscle relaxer effect. I felt great until i stopped. TAPER;. Have your doctor help you taper.
sorry don't know why it posted twice when i signed in.
Avatar universal
instead of titration perhaps you could just try taking ibuprofen for the headaches

nick
Avatar universal
The withdrawal from the stopping of Flexoril has been the most horrible "cluster/migraine" headaches i have ever felt...especially upon wakening.
It has been going on for a week+-i can't stand it much longer
2 Comments
taper slowly
taper slowly
Avatar universal
I have been taking Flexeril 10mg/day for 2 1/2 years.  I have decided to stop taking it as I am concerned about side effects like the blurred vision.  (Yeah, I know it took me awhile to figure this out!).  I stopped taking it for 3 days and got the worst headache, like an axe in my head.  It kept me up all night and l also had other unusual symptoms.   I decided I was kind of an idiot for stopping it cold turkey like that.  I took a half tab (approx. 5 mg) and my headache stopped after an hour.  That was this morning. I am planning to take 1/2 tab/day for 2 weeks, then go to 1/2 tab every other day for 2 weeks and then 1/2 tab every 3rd day for 2 weeks.  I hope it works.  I'll let you know.  Thanks! Missy
874521 tn?1424120397
I am surprised 2c all the comments on withdrwal frm flexeril, I guess I am the exception, I took this drug 4 at least 5 years and maybe it did help at the first...than I realized flexeril was really not improving any relief to the muscle pain I was suffering. So I just stopped, no headaches, no nausea, no added muscle pain....it was as if I had been taking candy all those years( 10 mg bid)
good luck
1 Comments
I think it depends on what other drug it mixes with and no one seems to write about that. IF thata is all you are taking, perhaps no w/d's. I quit meth cold turkey at 20 years old and didn't get sick at all.
914696 tn?1283730992
Blurred vision?  Maybe I don't need new glasses?  I've been prescribed 10 mg Flexeril 3 times a day for low back pain.  Been taking it for a few years now.  Can't seem to remember to take the third one in the middle of the day so really only 20 mg daily.  My vision seems to have gotten worse.  I think I'll try quitting though to see if it improves.  I tried to stop once before but I felt achy all over so went back to taking them.  I'll try to be "braver" this time.  Thanks for the tip.  [Looks like I need to re-read the side effects again myself too]
1 Comments
Taper as slowly as you can and the pain will probably come back so be ready for that. My phys therapist said the best thing for your back esp. low back is to squeeze your butt in when you are standing. it's the biggest muscle, not your tummy it also truly helps correct lower back curve.
Avatar universal
HI again,

Thanks for the suggestions, however I must agree with Missy, an axe in the head, and no ibuprophen nor acetinophen helped me... only Father Time...  several difficult weeks.  I am happy to hear that these effects are not experienced by everyone,  and it is more proof, if proof were needed, that each of us is an individual, even down to the cellular level.  

Thanks for everyone's concern and help, and I wish everyone the best on their journey through the pain/with the pain/out of the pain?

Sassisu
Avatar universal
Oh my gosh. I also have been prescribed flexeril 3x a day for back/neck muscle spasms due to scoliosis and other unknown problems. I don't take them all of the time, but I do go through periods where I take them 3x a day for a week or so. This might be the reason for my EPIC headaches!! I had an 18 day headache, followed by a 5 day headache.

When I take it regularly, and then stop, I become VERY anxious. I have anxiety and am on medications for it, but the cessastion of flexeril makes it SO bad, that I usually just take one to make it stop.

I know it isn't a controlled substance, but I do think you can acquire dependence to it. The same with anit-depressants (ssri's in particular), as I have experienced sheer hell from stopping Paxil. I will never be able to get off of SSRI's as I have been on them since I was 10 (in 1994)...

Anyway, thank you for all the info and expiriences, it was very helpful.

-cherry
1187071 tn?1279373298
I was on it for a long time and the only problem I had when I stopped was trying to get to sleep cause it would always make me tired and with out it I had to get use to going to sleep on my own. I would lower the doses alittle at a time and see if that will help.
Good luck to you,
Jamie
Have an Answer?
Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473362051
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches